Random fields of bounded variation and computation of their variation intensity

Abstract : The main purpose of this paper is to define and characterize random fields of bounded variation, that is random fields with sample paths in the space of functions of bounded variation, and to study their mean total variation. Simple formulas are obtained for the mean total directional variation of random fields, based on known formulas for the directional variation of deterministic functions. It is also shown that the mean variation of random fields with stationary increments is proportional to the Lebesgue measure, and an expression of the constant of proportionality, called the variation intensity, is established. This expression shows in particular that the variation intensity only depends on the family of two-dimensional distributions of the stationary increment random field. When restricting to random sets, the obtained results gives generalizations of well-known formulas from stochastic geometry and mathematical morphology. The interest of these general results is illustrated by computing the variation intensities of several classical stationary random field and random sets model, namely Gaussian random fields and excursion sets, Poisson shot noises, Boolean models, dead leaves models, and random tessellations.
Document type :
Journal articles
Complete list of metadatas

Cited literature [30 references]  Display  Hide  Download

Contributor : Bruno Galerne <>
Submitted on : Friday, January 13, 2017 - 5:13:47 PM
Last modification on : Friday, September 20, 2019 - 4:34:03 PM
Long-term archiving on: Friday, April 14, 2017 - 7:56:42 PM


Files produced by the author(s)




Bruno Galerne. Random fields of bounded variation and computation of their variation intensity. Advances in Applied Probability, Applied Probability Trust, 2016, 48 (04), pp.947 - 971. ⟨10.1017/apr.2016.60⟩. ⟨hal-01044582v2⟩



Record views


Files downloads